Can Steroids Cause Gynecomastia?
Gynecomastia refers to a condition causing male breast tissue to become enlarged. Not to be confused with the sort of ‘man boobs’ caused by excess fat being deposited on the chest, typical in obese men, true gynecomastia actually affects glandular tissue and can be found even in men who are slim, fit and healthy.
True gynecomastia can stubbornly resist treatments like diet and exercise, and often stems from a hormonal imbalance. There are four main ways to fight gynecomastia: a compression shirt or purpose-designed gynecomastia shirt; hormone therapy; surgery; and prevention.
If you’re a bodybuilder, and are suddenly realizing that being fit and strong doesn’t make you immune to this prevalent condition, you should keep reading to find out how steroids can actually increase your risk of gynecomastia.
What causes gynecomastia in bodybuilders?
Hormone fluctuations happen normally throughout different stages of a man’s life. Around half of all infants and pubescent boys exhibit gynecomastia before their hormone ratios settle down, but in most cases (if boys are in a healthy weight range) this goes away. If you are a bodybuilder and have relatively low fat distribution, it’s highly unlikely that gynecomastia symptoms are just ‘man boobs’ made of fat. It’s much more likely that some aspect of your lifestyle has knocked your hormones out of balance.
Steroids increase your levels of oestrogen (the primary female hormone). They can also (or instead) inhibit your body’s production of testosterone. An excess of oestrogen or incorrect ratio of the two is what makes male breast tissues become enlarged. Steroid abuse is very likely to lead to genuine, permanent gynecomastia, and every treatment option for the condition is costly.
In addition to puberty, old age, and medical conditions affecting hormone glands, drugs can indeed cause gynecomastia. Prescription drugs for treating ulcers and hypersensitivity can both cause gynecomastia, as can some heart medications. HIV and AIDS treatments are also known to occasionally cause gynecomastia. But the greatest number of drug-related cases of gynecomastia are not caused by prescription medications – they’re caused by black market steroids marketed to fitness fanatics. Growth-promoters, hormone-enhancers and anabolic steroids can all lead to gynecomastia symptoms occurring within weeks of starting to use them.
In the introduction of this article, we mentioned prevention. This is because once male breast tissue has become enlarged due to steroid or medication use, it won’t go away just because you stop taking the drugs. Once you notice growth, that growth is there for good, and will require compression vests to hide it and/or surgery or medication to get rid of it.
Symptoms of Gynecomastia
The first sign of gynecomastia is often when someone notices sensitivity around his nipples. The sensitivity turns into a tenderness and soreness, and can eventually turn into significant discomfort. This is the symptom most typically presented to doctors when patients are first diagnosed. Glandular breast tissue can extend up toward the underarm, making lifting and arm exercises painful.
The least severe form of steroid-caused gynecomastia is a small mass that is mostly behind the nipple. In the worst cases, full conical breasts can develop. Either way, you’ll notice that your chest looks unusual through clothes and when shirtless. Your nipples might become more noticeable than they used to during cold weather, and the rest of the time you’ll notice that your pectorals are looking less parallel and more ‘pouty’.
Anabolic androgenic steroids and gynecomastia
Anabolic steroids will probably cause gynecomastia. If you suspect that anabolic steroids are beginning to have this effect on you, stop your course of steroids immediately and consult your doctor about the best line of treatment. Gynecomastia certainly isn’t dangerous or life-threatening, however:
- It should be taken as a sign that whatever you’re using is causing more of a disruption to your hormones than you bargained for, and
- Enlarged breast tissue in males can be embarrassing, especially if you’re proud of your fitness
Types of steroids that cause gynecomastia
Not all types of steroids cause gynecomastia, although all of them cause side effects. Any steroid that aromatises will cause gynecomastia: Anadrol, Dianabol and Sustanon are the most common offenders, but not the only ones. How long after beginning to use one of these can you expect to see symptoms of gynecomastia? It all depends on the strength, dose frequency, and your particular physiology and medical history.
Steroid Gynecomastia Prevention
The surest way to avoid this nasty side-effect is never to take body-building steroids at all. There is overwhelming evidence to show that aromatising steroids – some of the most common on the black market – cause this side-effect. And unlike fat, there’s no way to shift the growth that just a week or two of steroids could potentially cause. Whether you’re an amateur or professional bodybuilder, we recommend checking out Better than Steroids, a book by Dr. Warren Willey.